MAUDE Adverse Event Report: TERUMO CARDIOVASCULAR SYSTEMS CORPORATION ADVANCED PERFUSION SYSTEM 1; CONSOLE, HEART-LUNG MACHINE, CARDIOPULMONARY BYPASS-ADVANCED PERFUSION SYSTEM 1

TERUMO CARDIOVASCULAR SYSTEMS CORPORATION ADVANCED PERFUSION SYSTEM 1; CONSOLE, HEART-LUNG MACHINE, CARDIOPULMONARY BYPASS-ADVANCED PERFUSION SYSTEM 1
Model Number 802112
Medical Device Problem Codes Device Alarm System (1012); Pressure Problem (3012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/19/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The field service representative (fsr) performed mechanical, electrical, and visual testing.The reported complaint could not be duplicated.The unit performed as intended.The data logs were reviewed by the manufacturer's technical support technician with no issues found.The unit operated to the manufacturer's specifications.
 
Event or Problem Description
It was reported that during use of the device for cardiopulmonary bypass (cpb), a pressure issue caused the centrifugal motor to coast.As a result, an alternate device was employed.The surgical procedure was completed successfully.There was no delay, no blood loss, nor adverse consequences to the patient.
 
Event or Problem Description
Per clinical review: on (b)(6) 2024, the team at the user facility experienced a problem with their centrifugal control unit (ccu) during an adult cardiopulmonary bypass whereby a 'pressure issue' caused the centrifugal motor to coast.According to the perfusionist, the pump failure appeared to be triggered by a high-pressure alarm.This could be caused by a kink in the arterial line, an arterial cannula issue, or high flow through an undersized arterial cannula, as a few examples.Part of their pre-use checklist is to create a high-pressure situation and confirm the pump responds accordingly - the pump did respond as expected.There are two types of high-pressure warnings, an alert (flashing yellow) and an alarm (flashing red).Typically, the yellow alert will be set around 250 mmhg and will simply flash yellow and do nothing with the pump.A red alarm typically will be set at 300 mmhg and will decrease the revolutions per minute (rpms), or coast the pump, to lower rpms in this case.If the pressure gets too high, the pump will decrease rpms for safety until which time the perfusionist addresses the root cause.What is important to note is that both an alert and alarm will automatically clear if the pressure returns to a point below the trigger threshold.The team had been on bypass for approximately 20 minutes, and the pump was functioning as expected.The cross-clamp was on and were working on a distal - which at this point it would be unusual for any sort of manipulation that would cause a pressure spike (cannula malposition).The pump run was going as expected and suddenly a red pressure alarm occurred, which means the pressure spiked fast enough to ignore the yellow and go straight to red.The perfusionist saw the alarm and checked the line for an occlusion and did not see any sort of kink.The alarm should clear once the pressure is reduced but that did not happen in this case.The rpms were reduced to zero and restarted and the alarm would not clear.The pump was then turned off and restarted, and it would not clear.Finally, the circuit was disconnected from the transducer which should drop the pressure to zero, and it would not clear.At this point they changed out to a different pump.After the case was concluded the field service representative (fsr) tested the pump.He booted up the pump using the profile and immediately stated the settings were incorrect and that the pump was not configured properly and must have been changed.Tech support reviewed the logs and guided the fsr through troubleshooting.The following summary was provided: the fsr tested the unit everything was working as intended, no errors were found in the logs.Based on what the perfusionist mentioned during troubleshooting conversation, they switch the arterial pump from centrifugal to roller pump, using another heart lung machine (hlm).So, they had two systems running simultaneously, one using roller pump as arterial and the other system had the rest of the pumps.The perfusionist could not duplicate the issue when he tested the system after the case was completed.It was demonstrated to the perfusionist that when there is an active pressure alert and the sensor is disconnected, the pressure icon will show dashes, and the alert will not clear unless the sensor is reconnected.He was under the impression that when the sensor is disconnected the alert should clear.According to the logs, the ccu was configured to coast when pressure alert triggered channel 2, and message only when pressure alarm is triggered channel 2.Pressure alert was set to 250 mmhg channel 2 and pressure alarm was set to 300 mmhg channel 2.The transducer was calibrated at 06:08:44.The first alert was at 09:27:39.The pump speed was at 2820 rpm and cleared pump went to coast per configuration, followed by back flow alarm at 9:27:41.Ccu rpm increased to 2832, and this triggered another pressure alert at 09:28:36 pump coasted followed by back flow alarm at 9:28:38 the alert cleared.
 
Additional Manufacturer Narrative
Updated blocks: b1, b2, and b5.
 
Additional Manufacturer Narrative
Per the user facility's perfusionist, prior to the procedure on (b)(6) 2025, a system check was done with zero issues.The pump failure appeared to be triggered by a 'high pressure' alarm, which is a high perfusion line or pump circuit pressure.This could be caused by a kink in the arterial line, an arterial cannula issue, or high flow through an undersized arterial cannula, as a few examples.One of the checklist items is to create a high-pressure situation and confirm the pump responds accordingly and the pump did respond as expected.There are two types of high-pressure warnings, an alert (flashing yellow) and an alarm (flashing red).Typically, the yellow alert will be set around 250 millimeters of mercury (mmhg) and will simply flash yellow and do nothing with the pump.A red alarm typically will be set at 300 mmhg and will decrease the revolutions per minute (rpm), or coast the pump, to lower rpms in this case.Both an alert and alarm will automatically clear if the pressure returns to a point below the trigger threshold.The team had been on bypass for approximately 20 minutes, and the pump was functioning as expected.The cross-clamp was on and working on a distal, which at that point it would be unusual for any sort of manipulation that would cause a pressure spike (cannula malposition).The pump was run was going as expected and suddenly a red pressure alarm was received, which means the pressure increased fast enough to go straight to red.As mentioned, the alarm should clear once the pressure was reduced but that did not happen in this case.He decreased the rpms to zero and restarted the pump and the alarm would not clear.The pump was turned off and restarted, and it still would not clear.The sensor was disconnected from the circuit, which should drop the pressure to zero, and it would still not clear.At that point, it was brought to the team's attention and was addressed with a second pump.After the case was concluded, the manufacturer's service representative met with the team to look at the pump.He booted up the pump and stated that the settings were incorrect and that the pump was not configured properly and must have been changed.It was communicated by the perfusionist that it worked properly for 21 minutes, and it was used that past tuesday, to which the service representative stated that the settings were the problem.He proceeded to change the settings and reboot the machine and the settings returned to what they were prior to his change.It was presumed that there must be a software glitch.A simulator was put on and determined that the flow sensor was malfunctioning.At that point, he was able to recreate the 'high pressure' alarm not clearing.He went into the setting on the second pump to check the settings, downloaded the logs and sent them to the manufacturer's engineer for review.The pump was determined to be working properly and no issues were found.
 
Additional Manufacturer Narrative
Per data log review: the centrifugal control unit (ccu) was configured to coast when the pressure alert is triggered on channel 2, and the message only when the pressure alarm is triggered on channel 2.The pressure alert was set to 250 millimeters of mercury (mmhg) on channel 2 and the pressure alarm was set to 300 mmhg on channel 2.At 06:08:44, the transducer was calibrated.The first alert was at 09:27:39 with the pump speed at 2820 revolutions per minute (rpm) and the cleared pump went to coast per the configuration, followed by a back flow alarm at 09:27:41.The ccu rpm increased to 2832 which triggered another pressure alert at 09:28:36 and the pump coasted followed by a back flow alarm at 09:28:38.The alert cleared.The log shows multiple back flow alarms, since the pump rpm was below coast.No errors were identified in the data log.The manufacturer's technical support specialist spoke with the perfusionist.The perfusionist stated they switched the arterial pump from centrifugal to roller pump, using another heart lung machine (hlm).They had two systems running simultaneously using one roller pump as arterial and the other system had the rest of the pumps.The perfusionist couldn't duplicate the reported issues during testing after the case was completed.While on site, the manufacturer's field service representative (fsr) demonstrated to the perfusionist that when there is an active pressure alert and the sensor is disconnected, the pressure icon will show dashes, and the alert will not clear unless the sensor is reconnected.The perfusionist was under the impression that when the sensor was disconnected, the alert should clear.The fsr tested the unit, and it functioned as intended.
 
Additional Manufacturer Narrative
Updated block: h6.The reported complaint could not be confirmed.If additional information becomes available on this complaint that would alter the facts and/or conclusion, a supplemental report will be filed accordingly.

Brand Name
ADVANCED PERFUSION SYSTEM 1
Common Device Name
CONSOLE, HEART-LUNG MACHINE, CARDIOPULMONARY BYPASS-ADVANCED PERFUSION SYSTEM 1
Manufacturer (Section D)
TERUMO CARDIOVASCULAR SYSTEMS CORPORATION
6200 jackson road
ann arbor MI 48103
Manufacturer (Section G)
SAME
Manufacturer Contact
douglas patton
6200 jackson road
ann arbor, MI 48103
7346634145
MDR Report Key23293997
Report Number1828100-2025-00256
Device Sequence Number15932020
Product Code DTQ
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K172220
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 05/04/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number802112
Device Catalogue Number802112
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/22/2025
Supplement Date Received by Manufacturer10/23/2025
11/20/2025
02/25/2026
04/13/2026
Initial Report FDA Received Date10/15/2025
Supplement Report FDA Received Date11/14/2025
12/12/2025
03/18/2026
05/04/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/20/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown